Winter Weather, Christian
- When
- March 20, 2:00 PM CST to 11:45 PM CST
- Where
- Christian forecast zone
- Reported by
- Public
- Coordinates
- 36.894, -87.490 (the zone’s center; the record gives no point)
A large, slow-moving low in the upper levels of the atmosphere caused snow to linger across the Pennyrile region of western Kentucky through much of the night. The upper-level low drifted east across the Ohio Valley.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A large, slow-moving low in the upper levels of the atmosphere caused snow to linger across the Pennyrile region of western Kentucky through much of the night. The upper-level low drifted east across the Ohio Valley. Snowfall amounts were generally from 1 to 2 inches along and east of a line from Henderson to Madisonville and Hopkinsville. Most of the snow accumulated on grassy areas. Paved surfaces were generally warm enough to melt the snow, however some icy spots developed as temperatures fell below freezing early on the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 1:35 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 235 PM CDT Tue Mar 20 2018 .SHORT TERM...(Tonight through Friday) Issued at 226 PM CDT Tue Mar 20 2018 Cyclone energy induced rain/snow mix this pm is allowing falling (frozen) pcpn to mostly melt this pm, so minimal impacts are occurring. This should remain the case during these daylight hours, with temperatures above freezing, and dew point depressions ranging upwards to 10F in some spots in our north. After nightfall, concern grows with cooling blayer temps, however, best mean rh profile and energy works east. Drier air working down the column shuts off the big flake potential as well. Will continue with the Pop and the associated SPS for potential minor impacts, but stay shy of accumulations/headlines. This strategy has worked well thus far, and think it will into the evening too. Tmrw looks improving, but the continued back side of the cyclone input flow leans us toward a slightly more pessimistic sky forecast than numerical guidance would suggest. We've slightly massaged (within the collab pic) the forecast sky and temps to account for that consideration. Thursday-Thursday night sees our next development/system to bring Pops. The builder input temps are warmer, so any freezing/frozen chances are now north and east of the FA. As such, chance showers prevails to end the work week. .LONG TERM...(Friday through Monday) Issued at 312 AM CDT Tue Mar 20 2018 The long term period begins with above average confidence owing to relatively good model agreement. However, confidence drops off over the weekend into early next week with greater model variability. An unsettled pattern will prevail from late this week into early next week with multiple chances for showers. The period will start with an upper level ridge centered over the Plains flanked by troughs in the east and west. The ridge will translate eastward through the weekend, placing the forecast area in southwest flow early next week. The first chance for showers arrives late Friday, Friday night, and Saturday as energy over the Intermountain West tops the Plains ridge and streams eastward into the Ohio Valley. At the surface, low pressure over western Kansas late Friday is forecast to weaken as it slides east along a baroclinic zone into the immediate forecast area by Saturday evening. Rainfall amounts during this period are forecast in the one quarter to one half inch range, with the higher totals north of the front in closer proximity to Interstate 64. By Sunday, the front is forecast to stall out south of the region. Another low pressure system is forecast to develop over the Central Plains and eventually lift the front north across the area as the low moves northeast towards the Great Lakes. This will eventually result in our next chance of precipitation, but how quickly all of this transpires is unclear at this time. Both the ECMWF and GEM keep dry conditions in place from Sunday through Monday evening with a strong upper level ridge in place over the Southeast. Meanwhile, the GFS is quicker to shift the ridge to the east and brings potentially heavy precipitation into the area by Monday. Both the ECMWF and GEM delay that potentially heavy precipitation until mid week. Given the uncertainty, will stay close to the initialized model blend, which keeps rain chances generally at or below 50 percent Sunday night and Monday. A look at temperature guidance reveals a spread of as much as 15 to 20 degrees between the 00Z GFS and ECMWF MOS guidance late in the weekend and early next week. The current forecast relies heavily on a model blend, which smooths out the extremes from the individual models. && .AVIATION... Issued at 226 PM CDT Tue Mar 20 2018 Showery pcpn under restricted MVFR and at times, IFR cigs will prevail thru much of the pm, and into the evening hours, particularly east. This includes the chance of frozen pcpn, but impacts are minimal with surface temps remaining above freezing. Clouds may improve to VFR with time, mainly during the second half of the forecast time, but cigs will linger thru the entirety of the package. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 403 AM CDT Tue Mar 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 403 AM CDT Tue Mar 20 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Some wet snow may mix with light rain, mainly today. However, surface temperatures will remain above freezing, and travel impacts should be minimal. There could be some reduced visibilities and/or slushy spots if the snow were to come down hard enough at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 225 PM CDT Tue Mar 20 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ002>022-MOZ076-086-087- 111-112-210900- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-SCOTT- MISSISSIPPI- INCLUDING THE CITIES OF MOUNT VERNON, FAIRFIELD, ALBION, MOUNT CARMEL, PINCKNEYVILLE, WEST FRANKFORT, MCLEANSBORO, CARMI, CARBONDALE, MURPHYSBORO, HERRIN, HARRISBURG, SHAWNEETOWN, JONESBORO, VIENNA, GOLCONDA, ELIZABETHTOWN, CAIRO, MOUND CITY, METROPOLIS, FORT BRANCH, PETERSBURG, POSEYVILLE, EVANSVILLE, BOONVILLE, ROCKPORT, CLINTON, BARDWELL, WICKLIFFE, PADUCAH, MAYFIELD, SMITHLAND, BENTON, MURRAY, MARION, EDDYVILLE, CADIZ, PRINCETON, MORGANFIELD, DIXON, MADISONVILLE, HOPKINSVILLE, HENDERSON, OWENSBORO, CALHOUN, GREENVILLE, ELKTON, PERRYVILLE, MARBLE HILL, CAPE GIRARDEAU, JACKSON, SIKESTON, AND CHARLESTON 225 PM CDT Tue Mar 20 2018 ...Some wet light snows could still occur, mainly late this afternoon and into the early evening hours... Light rain will continue to mix with and at times transition over to wet snow this afternoon, mainly along and east of the Mississippi River. However, surface temperatures will remain above freezing and much of the snow that falls during these remaining daylight hours will continue to melt. Therefore, travel impacts should be minimal. However, if the snow were to come down hard enough from time to time, visibilities could be lowered, and slushy spots could develop. This will be especially the case after nightfall. The snow is still forecast to move off to the east this evening.
The national radar mosaic for the moment the first event began.
8 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740115, 740116, 740117, 740118, 740119, 740120, 740121, 740122.